Lymphedema Risk With Chemotherapy

In this video, Breast Cancer expert Dr. David Margileth explains the link between breast cancer chemotherapy and lymphedema.

Dr. David A. Margileth, MD, Oncologist: Lymphedema is a swelling of the arm that occurs after some breast cancer therapy.

In general, it’s a result of the local treatment of the breast, namely the surgery and the radiation. I am not aware that chemotherapy per se would have an impact on that. We don’t see as much lymphedema as we used to, and in fact very rarely do we see the terrible lymphedema that was not uncommon 20 or 30 years ago.

The reasons for that are the surgery has become much more sophisticated with lumpectomy and especially now with sentinel node biopsy, especially in early cancers, as opposed to a full lymph node dissection, makes the risk of lymphedema much-much less. But chemotherapy per se I am not aware, would exacerbate lymphedema or cause lymphedema.

David A. Margileth, MD practices medical oncology at St. Joesph Hospital in Orange, CA specializing in oncology, hematology, and internal medicine (board certified). His selected area of interest is breast cancer. Dr. Margileth graduated from Baylor College of Medicine in 1971 and has since spent time treating patients at the National Cancer Institute and Methodist Hospital in Houston, TX.

This information should not be relied upon as a substitute for personal medical advice, diagnosis or treatment. Use the information provided on this site solely at your own risk.  If you have any concerns about your health, please consult with a physician.